Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 76, NWS JSJ

August 10, 2010

NWS JSJ issued this flash flood warning at Aug 10, 2010, 5:51 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2010, 5:51 PM CDT (22:51 UTC)
Expired
Aug 10, 2010, 8:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WGCA52 TJSJ 102251
FFWSJU
PRC037-053-110145-
/O.NEW.TJSJ.FF.W.0076.100810T2251Z-100811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
651 PM AST TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CEIBA
     FAJARDO

* UNTIL 945 PM AST

* AT 646 PM AST...RUNOFF FROM RECENT HEAVY RAINFALL ON THE 
HEADWATERS OF THE FAJARDO RIVER IS CAUSING NEW RISES ON THE RIVER. 
LATEST U.S.G.S. RIVER GAGES INDICATED THAT THE LEVELS OF THE RIO 
FAJARDO WERE AT 8.52 FEET. FLOOD STAGE IS 8.0 FEET. THE RIVER WILL 
FLOOD THE INTERSECTION HIGHWAY 53 AND ROAD 3 IN FAJARDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1829 6576 1836 6562 1830 6562 1826 6572
      1827 6575

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
361 
WGCA72 TJSJ 110141
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
941 PM AST TUE AUG 10 2010

PRC037-053-110147-
/O.EXP.TJSJ.FF.W.0076.000000T0000Z-100811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEIBA PR-FAJARDO PR-
941 PM AST TUE AUG 10 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM AST FOR FAJARDO AND
CEIBA MUNICIPALITIES...

AT 9:35 AM AST...USGS SENSORS INDICATED THAT THE FAJARDO RIVER HAD 
FALLEN BELOW FLOOD STAGE. WHILE LIGHT TO MODERATE RAINFALL CONTINUES 
TO FALL IN THE BASIN...AMOUNTS SHOULD NOT CAUSE ANY SIGNIFICANT 
RISES. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 1829 6576 1836 6562 1830 6562 1826 6572
      1827 6575

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:21 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 3:21 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
421 PM AST TUE AUG 10 2010

.SYNOPSIS...AT UPPER LEVELS...A TUTT NORTHEAST OF THE LOCAL AREA ALONG
60 NORTH WILL BECOME ELONGATED TOWARD THE SOUTHWEST BY THURSDAY
AND EXTEND THROUGH THE WINDWARD PASSAGE....RETURNING TO HISPANIOLA
BY FRIDAY. THE TUTT WILL RETREAT TO THE NORTHEAST OVER THE
WEEKEND. HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE NORTHWEST
EARLY NEXT WEEK.

AT MID LEVELS...THE LOCAL FORECAST AREA REMAINS IN A SADDLE
BETWEEN A STRONG TROUGH OVER THE WESTERN ATLANTIC EAST OF CANADA
AND HIGH PRESSURE THAT RIDGES DIRECTLY ACROSS PUERTO RICO AND THE
U.S. VIRGIN ISLANDS THROUGH THURSDAY FROM THE SOUTHEASTERN UNITED
STATES AND THE ATLANTIC OCEAN ON THE EAST. THE SADDLE SHIFTS NOT
VERY FAR WEST DURING THE WEEKEND AND FIRST OF THE UPCOMING WEEK.
LIGHT FLOW OVER THE FORECAST AREA BECOMES EAST BY EARLY NEXT WEEK
DUE TO HIGH PRESSURE BUILDING IN THE CENTRAL ATLANTIC.

AT LOWER LEVELS...THE HIGH IN THE CENTRAL ATLANTIC IS SPLIT IN ITS
SOUTHWEST QUADRANT BY THE LOW PRESSURE NEAR 23 NORTH 53 WEST. IT
BUILDS SOUTH AND WEST DURING THE WEEK AND KEEPS FLOW OVER THE
LOCAL AREA SOUTHEAST UNTIL THE WEEKEND. THIS WILL KEEP MOIST FLOW
OUT OF THE LOWER LATITUDE TROPICAL ATLANTIC MOVING OVER THE LOCAL
AREA.

&&

.DISCUSSION...MOIST SOUTHEAST FLOW...ADEQUATE HEATING OVER SOME
AREAS OF PUERTO RICO...AND A WEAK TROUGH MOVING THROUGH THE FLOW
TOWARD THE NORTHWEST TRIGGERED VERY STRONG THUNDERSTORMS AND ONE
MESO-CYCLONE WITH AT LEAST 50 KNOTS ACROSS ITS RADAR SIGNATURE.
THESE THUNDERSTORMS MAY HAVE DROPPED OVER 3 INCHES OF RAIN IN A
FEW LOCAL AREAS ACROSS ARECIBO AND UTUADO. OTHER AREAS FROM
MAYAGUEZ TO MOCA AND QUEBRADILLAS RECEIVED AT LEAST 2 INCHES. WHILE
THUNDERSTORMS HAVE TAPERED OFF INTO LIGHT OR MODERATE RAIN OVER
WESTERN PUERTO RICO...SCATTERED SHOWERS ARE STILL ACTIVE ACROSS
EASTERN PUERTO RICO AND UPSTREAM TO THE SOUTHEAST DUE TO THE
PRESENCE OF A LOW LEVEL TROUGH THAT IS MOVING VERY SLOWLY AWAY
FROM THE AREA. CURRENTLY STILL CANNOT USE THE NAM DUE TO ITS
TENDENCY TO EXAGGERATE THE CONVECTION AND CIRCULATION IN THE
TROUGHS THAT ARE MOVING THROUGH...BUT THE ECMWF CONTINUES TO
PROVIDE GOOD GUIDANCE OF A CONTINUED MOIST FLOW FROM THE SOUTHEAST
FOR MUCH OF THE WEEK AND EXTENDING INTO THE WEEKEND AND EARLY NEXT
WEEK. PUERTO RICO AND THE U.S. VIRGIN ISLANDS WILL ALSO REMAIN ON
THE FRINGES OF THE TUTT LOW TO THE NORTHEAST FOR MOST OF THE
WEEK...FAVORING SHOWERS AND THUNDERSTORMS IN THE AREA. THE GFS
BRINGS DRY AIR INTO THE AREA ON FRIDAY FROM THE NORTHEAST. AT THIS
TIME EXPECT THE SOUTHEAST FLOW TO CONTINUE TO BRING THE
MOISTURE...THAT THE MIMIC PRODUCT SHOWS IS ABUNDANT TO THE
SOUTHEAST AND THEN ACROSS THE ATLANTIC IN THE ITCZ. THERE MAY BE A
BREAK FROM SUCH PREVALENT SHOWERS ON THURSDAY NIGHT AND FRIDAY
ACCORDING TO BOTH THE GFS AND ECMWF...BUT...WHEREAS THE GFS BRINGS
IN MUCH DRIER AIR OVER THE WEEKEND...CANNOT FORESEE EITHER AN
EXTENDED SHOWER-FREE PERIOD OR...ON THE OTHER EXTREME...TROPICAL CYCLONE
DEVELOPMENT THAT WOULD AFFECT PUERTO RICO OR THE U.S. VIRGIN
ISLANDS IN THE NEXT 5 TO 7 DAYS. THEREFORE LOOK FOR CONTINUED
SHOWER ACTIVITY...SOMETIMES STRONG...DUE TO THE HEATING...TO KEEP
CONDITIONS WET ACROSS THE ISLAND...FAVORING THE NORTHWEST QUADRANT
IN THE AFTERNOONS AND THE SOUTHEAST AND EASTERN THIRD IN THE
MORNINGS.

&&

.AVIATION...
A VERY MOIST AND UNSTABLE AIR MASS WILL INDUCE SHRA/TSRA
ACROSS MOST OF THE LOCAL ISLANDS. MVFR CONDITIONS AND LOCAL MOUNTAIN
OBSCURATIONS OVER THE INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO
WILL LAST THROUGH 11/22Z. BRIEF MVFR CONDS WILL REMAIN POSSIBLE
ACROSS TIST/TISX AND TJSJ IN PASSING SHOWERS BEYOND 11/00Z.

&&

.MARINE...SEAS HAVE DIMINISHED OVER THE LAST 36 HOURS AND AT THIS
TIME SMALL CRAFT ADVISORIES ARE NOT EXPECTED FOR WINDS OR SEAS
DURING THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  89 /  50  30  40  40
STT  79  89  79  89 /  60  60  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/12
Hazardous weather outlook, Aug 10, 4:48 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
548 AM AST TUE AUG 10 2010

AMZ710>745-PRZ001>013-111000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
548 AM AST TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY AS A LOW
LEVEL TROUGH MOVES ACROSS THE AREA. LOCALIZED AREAS OF URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-111000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
548 AM AST TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY AS A LOW
LEVEL TROUGH MOVES ACROSS THE LOCAL AREA. LOCALIZED AREAS OF
URBAN AND GUT FLOODING WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 10, 12:03 PM CDT, 5 hours 48 minutes before
PRC013-065-101745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
103 PM AST TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 145 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     HATILLO AND ARECIBO

AT 1259 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF RAFAEL CAPO...OR ABOUT 6 MILES
NORTH OF UTUADO...MOVING NORTHWEST AT 20 MPH.

SOME OF THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
AND ARE CAPABLE OF PRODUCING STRONG WIND GUSTS OF UP TO 35 MPH OR MORE
AT LEAST UNTIL 145 PM AST.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 10, 12:10 PM CDT, 5 hours 41 minutes before
PRC013-065-101745-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1255 PM AST MARTES 10 DE AGOSTO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 1:45 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS

EN PUERTO RICO
    HATILLO Y ARECIBO

A LAS 12:59 PM AST...EL RADAR DOPPLER DETECTO UNA TRONADA 8 MILLAS
SURESTE DE RAFAEL CAPO...O ALREDEOR 6 MILLAS NORTE DE UTUADO...
MOVIENDOSE AL NORTHOESTE A 20 MPH.

ALGUNAS DE ESTAS TRONADAS PRODUCEN FRECUENTES RAYOS Y SON CAPACES DE
PRODUCIR RAFAGAS DE HASTA 35 MPH O MAS HASTA AL MENOS LAS 1:45 PM
AST.

LAS LLUVIAS FUERTES PUEDEN INUNDAR AREAS BAJAS Y DE POBRE DRENAJE.
EVITE ESTAS AREAS Y NO CRUCE CARRETERAS INUNDADAS. LOS NIVELES DEL
AGUA EN LOS RIACHUELOS Y RIOS PUEDEN AUMENTAR...POR LO TANTO BUSQUE
TERRENO ALTO Y SEGURO.

RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTAS TRONADAS. SI SE
ENCUENTRA AFUERA MANTENGASE ALEJADO DE OBJETOS ALTOS Y AISLADOS COMO
ARBOLES. ENTRE A UN LUGAR SEGURO Y EVITE USAR EL TELEFONO A MENOS
QUE SEA UNA EMERGENCIA. DESCONECTE ENSERES ELECTRICOS INNECESARIOS
ANTES DE QUE LAS TRONADAS SE ACERQUEN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:38 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 10, 11:34 AM CDTAreal Flood AdvisoryJSJ116 min
Aug 10, 12:11 PM CDTAreal Flood AdvisoryJSJ112 min
Aug 10, 12:21 PM CDTSevere Thunderstorm WarningJSJ54 min
Aug 10, 12:36 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.